Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

April 21, 2012Stevens County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 21, 2012, 1:50 PM CDT for Stevens County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2012, 1:50 PM CDT (18:50 UTC)
Expired
Apr 21, 2012, 2:45 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 1:55 PM CDTHAIL 0.5Chokio, MN
Apr 21, 2:11 PM CDTHAIL 0.5Donnelly, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WWUS83 KMPX 211850
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT SAT APR 21 2012

MNZ047-048-055-211945-
POPE-STEVENS-SWIFT-
150 PM CDT SAT APR 21 2012

AT 146 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
DONNELLY TO 3 MILES SOUTHWEST OF ARTICHOKE. THESE STORMS WERE MOVING
EAST AT 20 MPH.

THE STRONGER STORMS HAVE A HISTORY OF PRODUCING NICKEL SIZE.  WINDS 
UP TO 40 MPH ARE ALSO POSSIBLE.  

IN ADDITION TO SMALL HAIL...BRIEF FUNNEL ARE POSSIBLE. THE CURRENT 
ENVIRONMENT IS NOT CONDUCIVE FOR SEVERE THUNDERSTORM BASED 
TORNADOES. THE FUNNELS MAY BRIEFLY TOUCH DOWN...BUT RARELY CAUSE 
SIGNIFICANT DAMAGE. CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL 
WEATHER SERVICE IF YOU OBSERVE A FUNNEL. 


* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHOKIO.
  DONNELLY.
  MORRIS.
  HOLLOWAY.
  HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4577 9621 4577 9581 4572 9562 4518 9579
      4527 9613 4540 9613 4541 9623 4542 9625
      4557 9625 4559 9627
TIME...MOT...LOC 1847Z 290DEG 19KT 4575 9608 4538 9620

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 21, 12:40 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 21, 12:40 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT APR 21 2012

.AVIATION... /18Z TAF ISSUANCE/

MAIN AVIATION CONCERN EARLY IS THUNDER THREAT OVER WESTERN AREAS
THROUGH ABOUT 00Z.  VIGOROUS VORT DROPPING SOUTHEAST OVER THE
WESTERN PORTION OF THE AREA THROUGH THE AFTERNOON.  LOWER BOUNDARY
LAYER INSTABILITY HAS INCREASED AND MID LEVEL LAPSE RATES UNSTABLE.
ISOLD/SCT THUNDER A GOOD BET OVER WESTERN AREAS ALONG CLOUD EDGE AND
AHEAD OF SECONDARY FRONT DROPPING OVER THE EASTERN DAKOTAS.  SOME
SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS.  LOOKS
LIKE BEST POTENTIAL FOR THUNDER AT KRWF LATER THIS AFTERNOON AND
MENTIONED TEMP TSRA THERE.  OTHERWISE...SHOWERS/LIGHT RAIN EXPECTED
FARTHER EAST OVER CENTRAL/EASTERN MN AND ALONG THE MN/WI BORDER.
KEAU MAY MISS OUT ON RAIN ALTOGETHER...WILL BE CLOSE.  CEILINGS
DROPPING MVFR WITH SOME ISOLD IFR YET INT COOLER AREAS OF CENTRAL
MN.  THIS WILL WORK EAST DURING THE AFTERNOON AS WELL...AFFECTING
KSTC.  CEILINGS EXPECTED TO DROP TO LOW END MVFR TO IFR OVER CENTRAL
MN DURING THE NIGHT AS TROUGH AXIS REMAINS IN THE VICINITY.
PRECIPITATION SHOULD TAPER OFF TO FOG/DRIZZLE THIS EVENING NEAR THE
BOUNDARY.  EXPECT CEILINGS TO GRADUALLY LIFT SUNDAY
MORNING...BECOMING VFR MOST AREAS THROUGH 15Z SUNDAY. WINDS SHOULD
REMAIN SOUTH/SOUTHEAST THIS AFTERNOON AHEAD OF BOUNDARY BECOMING
MORE EASTERLY OVERNIGHT AS SURFACE LOW DROPS SOUTH OVER THE AREA.
WINDS WILL BECOME NORTHWEST AND GUSTY FAR WESTERN AREAS IN THE WAKE
OF THE LOW.

KMSP...VFR CEILING EXPECTED EARLY THIS AFTERNOON...BUT DROPPING TO
MVFR THROUGH 19Z-20Z AS THE RAIN AREA MOVES THROUGH.  CEILINGS MAY
DROP OFF TO 1500 FEET BY EARLY EVENING AS MAIN RAIN AREA EXITS.
LEFTOVER LIGHT RAIN/DRIZZLE EXPECTED TO PIVOT WEST THEN IN WAKE OF
SURFACE LOW WITH GRADUALLY IMPROVING CONDITIONS TO VFR BY SUNDAY
MORNING.  SOUTH/SOUTHEAST WINDS THIS AFTERNOON/EVENING BECOMING
EAST/NORTHEAST LATE TONIGHT/SUNDAY MORNING.

//OUTLOOK...MONDAY THROUGH WEDNESDAY...
MON-VFR.
TUE-TUE NITE...VFR BECOMING MVFR WITH CHC OF -SHRA ISOLD TSRA.
WED...CHANCE -SHRA WITH MVFR CIGS.

&&

.DISCUSSION... /ISSUED 244 AM CDT SAT APR 21 2012/

CURRENT REGIONAL RADAR HAS THE BEST CONCENTRATION OF SHRA/TSRA
ACROSS EASTERN SD...WHICH IS RELATED TO A SHRTWV ACROSS SC ND AS
OF 2 AM. MOST OF THE MODELS DOWNPLAYED THIS AREA OF SHRA WHICH IS
A CONCERN IN THE SHORT TERM FOR AREAS IN THE SW FA. HOWEVER...THE
NEXT SHRTWV IS NOTED ON WV IMAGERY...JUST NORTH OF ND WHICH WILL
LIKELY BE THE MAIN FORCING FOR THIS MORNING/AFTN ACROSS MOST OF MY
FA. THERE ARE SOME INDICATIONS THAT MORE SHRA ARE DEVELOPING AHEAD
OF THIS WAVE ACROSS EASTERN ND WHICH LEADS TO BETTER CONFIDENCE IN
THE SHORT TERM FORECAST.

BASICALLY...A BROAD AREA OF SHRA WILL COMMENCE THIS MORNING ACROSS
THE W FA...THEN SPREAD EASTWARD AS THE SHRTWV AND ASSOCIATED
LIFT/MOISTURE INTERACT TO PRODUCE A CONCENTRATED AREA OF SHRA. BY
THE LATE MORNING/EARLY AFTN...MOST OF THE SIGNIFICANT FORCING
MOVES EAST OF THE FAR SW FA WHICH LEADS TO LESS CLOUD COVER. IN
ADDITION...LATEST INDICATIONS OF BETTER INSTABILITY DEVELOPS IN
THE FAR SW FA BY THE AFTN. THIS WOULD LEAD TO ISOLATED TSRA...BUT
COVERAGE WILL LIKELY BE LOWER.

ANOTHER ASPECT TO THIS SHRTWV IS THIS BEST LIFT OCCURS BEFORE
00Z/22...WITH ONLY A SFC TROUGH REFLECTION AND WEAK CONVERGENCE
BLW 70H TO CREATE ANY TYPE OF PRECIPITATION. THIS TYPE OF SFC
REFLECTION/INVERTED TROUGH WILL LIKELY BE THE KEY OF
ISOLATED/SCATTERED -RA AND PERSISTENT CLD CVR THRU SUNDAY. LATER
SHIFTS CAN SEE WHERE THE WEAK CONVERGENCE DEVELOPS AND ASSOCIATED
PRECIPITATION OCCURS FOR LATE TONIGHT/SUNDAY FOR POPS/QPF AMTS.
ANOTHER CONCERN IS THE CONTINUED SHRTWV ENERGY DIVING SSE ACROSS
THE FA AS THE TROUGH CONTINUES TO DEEPEN IN THE EASTERN 1/3 OF THE
NATION.

ONCE THE MAIN WAVE MOVES EAST OF OUR REGION...AND THE UPPER JET IS
MORE ORIENTED ACROSS WI...THERE SHOULD BE A DRY PERIOD FOR A DAY
OR SO. UNCERTAINTIES DEVELOP BY MIDWEEK AS THE UPPER RIDGE BEGINS
TO BREAK DOWN IN THE WEST...AND THE LONG WAVE TROUGH REMAINS FOCUS
ACROSS THE EAST COAST AND EASTERN CANADA. THERE MAY BE A FRONTAL
BOUNDARY AND ASSOCIATED PRECIPITATION FIELD ON TUE NIGHT/WED AS A
SECONDARY COOLER AIR MASS BEGINS TO SLIDE SOUTHWARD FROM
CANADA...BUT THIS HAS NOT BEEN THE CASE FROM PREVIOUS MODEL RUNS.
THEREFORE...CONFIDENCE REMAINS LOW PAST MONDAY FOR ANY TYPE OF
TEMP/PRECIPITATION TRENDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, Apr 21, 11:58 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT SAT APR 21 2012

MNZ041>045-049>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-221700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1158 AM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ047-048-054>058-064>067-073>075-082-083-091-092-221700-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
1158 AM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE DEVELOPING OVER WEST CENTRAL
MINNESOTA THIS AFTERNOON AND MOVING INTO SOUTH CENTRAL MINNESOTA
BY EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME ALTHOUGH
SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER
STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 21, 1:50 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
150 PM CDT SAT APR 21 2012

MNZ047-048-055-211945-
POPE-STEVENS-SWIFT-
150 PM CDT SAT APR 21 2012

AT 146 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
DONNELLY TO 3 MILES SOUTHWEST OF ARTICHOKE. THESE STORMS WERE MOVING
EAST AT 20 MPH.

THE STRONGER STORMS HAVE A HISTORY OF PRODUCING NICKEL SIZE.  WINDS
UP TO 40 MPH ARE ALSO POSSIBLE.

IN ADDITION TO SMALL HAIL...BRIEF FUNNEL ARE POSSIBLE. THE CURRENT
ENVIRONMENT IS NOT CONDUCIVE FOR SEVERE THUNDERSTORM BASED
TORNADOES. THE FUNNELS MAY BRIEFLY TOUCH DOWN...BUT RARELY CAUSE
SIGNIFICANT DAMAGE. CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE IF YOU OBSERVE A FUNNEL.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHOKIO.
  DONNELLY.
  MORRIS.
  HOLLOWAY.
  HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4577 9621 4577 9581 4572 9562 4518 9579
      4527 9613 4540 9613 4541 9623 4542 9625
      4557 9625 4559 9627
TIME...MOT...LOC 1847Z 290DEG 19KT 4575 9608 4538 9620

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:04 PM CDTSevere Thunderstorm WarningMPXStevens14 min
Apr 21, 2:28 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Pope, Redwood, Swift62 min
Apr 21, 3:22 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood38 min
Apr 21, 3:29 PM CDTTornado WarningMPXChippewa, Swift46 min
Apr 21, 3:33 PM CDTTornado WarningMPXRedwood28 min
Apr 21, 4:09 PM CDTTornado WarningMPXChippewa, Kandiyohi, Renville36 min
Apr 21, 4:21 PM CDTSpecial Weather StatementMPXPope39 min
Apr 21, 4:49 PM CDTSpecial Weather StatementMPXRenville41 min
Apr 21, 5:01 PM CDTTornado WarningMPXMartin, Watonwan44 min
Apr 21, 5:53 PM CDTSpecial Weather StatementMPXMartin37 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.